Alert archive / Florida / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 295, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 23, 2014, 6:38 PM EST for Gadsden County, Leon County, Wakulla County, Florida. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2014, 6:38 PM EST (23:38 UTC)
- Expired
- Dec 23, 2014, 7:30 PM EST
- In force
- 52 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Gadsden County, FL, Leon County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 15 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 7:01 PM EST | TSTM WND DMG | 3 Nne Tallahassee, FL | LARGE OAK DOWN TREE COVERING ENTIRE ROAD AT LOTHIAN DR AND WAVERLY RD. |
| Dec 23, 7:05 PM EST | TSTM WND DMG | 3 Ene Tallahassee, FL | TREE FELL ON ROOF. |
| Dec 23, 7:05 PM EST | TSTM WND DMG | 3 Ene Tallahassee, FL | TREE FELL THROUGH A ROOF ON RIGGINS ROAD. POSTED AS A COMMENT ON THE WCTV WEB PAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 3:47 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
899
WUUS52 KTAE 232338
SVRTAE
FLC039-073-129-240030-
/O.NEW.KTAE.SV.W.0295.141223T2338Z-141224T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EST TUE DEC 23 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GADSDEN COUNTY IN FLORIDA...
LEON COUNTY IN FLORIDA...
THIS INCLUDES THE CITY OF TALLAHASSEE...
EASTERN WAKULLA COUNTY IN FLORIDA...
THIS INCLUDES THE CITIES OF...SAINT MARKS...CRAWFORDVILLE...
* UNTIL 730 PM EST
* AT 635 PM EST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS NEAR
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
14 MILES NORTH OF TALLAHASSEE TO CRAWFORDVILLE...OR ALONG A LINE
EXTENDING FROM CONCORD TO TULLY...AND MOVING NORTHEAST AT 50 MPH.
GIVEN THE SATURATED SOILS...SEVERAL TREES MAY FALL.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KLEMAN PLAZA...STATE CAPITAL COMPLEX AND WOODVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
LAT...LON 3004 8449 3069 8437 3067 8402 3052 8403
3052 8404 3049 8404 3046 8404 3043 8408
3017 8408
TIME...MOT...LOC 2338Z 229DEG 42KT 3066 8431 3015 8440
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:02 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 23, 3:02 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
302 PM EST Tue Dec 23 2014
...Additional Severe Weather Expected Tonight into Wednesday with
an Increased Threat for Flooding...
.Near Term [Through Tonight]...
Both the synoptic and the offshore warm fronts have progressed
northward slowly today, with the offshore warm front now just
offshore of the Florida coastline. Widespread coverage of showers
and thunderstorms has persisted through the day. Event total
rainfall values so far are 1-2" widespread, with a swath of 2.5-5"
from AAF to FZG. As storms continue to drop heavy amounts of
rainfall over the area, flash flooding will continue to be a
concern. Local hi-res guidance indicates another 3-4" is likely
across the area, with isolated higher totals in excess of 6"
possible.
Lower CAPE and higher CIN is in place over the area than initially
expected, suppressing some of the severe potential over land today.
However, with 0-1km shear around 20 kt and 0-6km shear around 50 kt,
we've still managed to get a few severe thunderstorms. As the
secondary warm front near the coast moves inland, the potential for
isolated tornadoes will increase in supercells that develop. As the
main squall line heads eastward into our area overnight, the chance
for wind damage will increase.
.Short Term [Wednesday Through Thursday Night]...
The squall line should be somewhere over our FL Panhandle and far
southwest GA zones at the start of the period (12Z) and progress
steadily eastward during the day. The main band of thunderstorms
will not clear the southeast FL Big Bend zones until the afternoon
hours with the front itself not crossing the Suwannee River until
close to 00Z Thursday. The primary threat for severe will be
damaging winds in the main convective pre-frontal band. Much drier
and cooler air will arrive behind the cold front. Daytime highs on
Christmas Day will be in the upper 50s to lower 60s. We still do
not expect any freezing temperatures Christmas night, but most
inland areas will dip into the mid 30s and some spots will see
some frost.
.Long Term [Friday Through Tuesday]...
The unsettled pattern will continue, typical of what we see during
El Nino years with a dominant subtropical jet. After one more dry
day on Friday, the next frontal system will be crossing the
Mississippi Valley. There is still a fair amount of disagreement
among the mid-range models in terms of how this system will evolve
as it moves east, although the new 12Z Euro is a bit closer to the
GFS than its predecessor. Rain chances will increase over the
weekend with a cold frontal passage expected on Monday or Monday
night. A moderating trend in temperatures is also forecast from
Friday through the weekend.
&&
.Aviation...
[Through 18Z Wednesday] IFR-LIFR ceilings and visibilities will
prevail (with brief occasional improvements to MVFR) with
widespread showers and thunderstorms at all terminals throughout
the period.
&&
.Marine...
Low pressure off the Texas coast will move northeast along a cold
front, tightening the gradient between this feature and retreating
high pressure. Cautionary winds will increase to advisory levels
overnight. Strong to severe storms will remain possible across the
waters, especially in a convective band that is forecast to
develop ahead of the approaching cold front. Winds will then shift
to the west behind the cold front on Wednesday, eventually veering
to the northwest and dropping below headline criteria by Thursday
morning. Seas will steadily increase through Wednesday morning,
peaking at 11 feet well offshore before a diminishing trend
commences. Offshore winds will veer to the east from Thursday
night through Saturday, finally becoming onshore ahead of our
next frontal system on Sunday.
&&
.Fire Weather...
Hazardous fire weather conditions are not expected for the next
several days.
&&
.Hydrology...
Combination of radar estimates and several gage reports indicate
that through 2 pm ET today between 2 to 4 inches of rain had fallen
across South Central Georgia and into western portions of the
Florida Big Bend with some spots in South Central Georgia receiving
over 5 inches of rain. Soils are progressively becoming saturated
from today's rainfall across Southern Georgia and the Florida Big
Bend and additional rains will only increase the already growing
flood threat for tonight and Wednesday.
Radar trends suggest that rainfall rates will gradually lessen over
the next couple of hours, limiting any immediate flash flood threat.
However, later tonight as the squall line across Southern Louisiana
approaches the region, widespread heavy rainfall is expected again.
As a result, flash flooding will be likely even with the progressive
nature of the squall line given near saturated conditions.
Rivers across the area continue to rise, with some sharp increases
already noted across the upper portions of the Ochlockonee and
Little River (GA) basins. At least minor flooding in these basins
is expected, with the potential for moderate flooding from
Thomasville through Concord. Some increase is anticipated within the
Flint River system, though the bulk of the heaviest rain today has
occurred just east of the basin and overnight rain shouldn't be
enough to push any of the points below Albany to flood stage.
Further west, with the bulk of the heaviest rainfall so far
occurring either in the lower portions or outside the Chipola and
Choctawhatchee River basins, respectively, only rises to action
stage are likely with a chance of reaching minor flood stage in the
lower Choctawhatchee and in the Chipola at Altha.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 66 71 42 61 36 / 100 90 30 10 10
Panama City 67 69 44 60 43 / 100 80 20 10 10
Dothan 65 68 39 59 38 / 100 80 20 0 10
Albany 66 70 41 60 35 / 100 90 20 10 10
Valdosta 66 72 46 61 36 / 100 90 30 10 10
Cross City 68 74 49 64 35 / 80 90 40 10 10
Apalachicola 68 71 44 59 42 / 100 90 30 10 10
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch through Wednesday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
Walton-Washington.
RIP CURRENT RISK through late tonight for Coastal Bay-Coastal
Franklin-Coastal Gulf-South Walton.
GA...Flash Flood Watch through Wednesday evening for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch through Wednesday afternoon for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
for Apalachee Bay-Coastal waters From Ochlockonee River to
Apalachicola FL out to 20 NM-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Apalachicola to Destin FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...MOORE
MARINE...WOOL
FIRE WEATHER...MOORE
HYDROLOGY...GODSEYIn the hours before
Local storm report, Dec 23, 2:06 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
206 PM EST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TORNADO 3 SSW I-75 AT EXIT 16 30.77N 83.33W
12/23/2014 LOWNDES GA FIRE DEPT/RESCUE
TORNADO TOUCHED DOWN. TREES DOWN.
&&
MOORELocal storm report, Dec 23, 3:25 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
325 PM EST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLOOD SYLVESTER 31.53N 83.84W
12/23/2014 WORTH GA 911 CALL CENTER
SEVERAL ROADS FLOODED IN SYLVESTER AS WELL AS ACROSS THE
COUNTY
&&
DVDLocal storm report, Dec 23, 6:14 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLASH FLOOD 3 S FOWLSTOWN 30.75N 84.55W
12/23/2014 DECATUR GA 911 CALL CENTER
PRIEST ROAD CLOSED DUE TO WASHOUT.
&&
WOOLLocal storm report, Dec 23, 6:30 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM EST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD TALLAHASSEE 30.44N 84.28W
12/23/2014 LEON FL EMERGENCY MNGR
WATER OVER SEVERAL ROADWAYS ACROSS LEON
COUNTY...INCLUDING JOHN HANCOCK DR...OLD WOODVILLE
RD...WW KELLY RD...LONNIE RD...ROUNDABOUT MICCOSUKEE
RD...HOMEWOOD RD...COTTAGE GROVE RD...MICCOSUKEE
RD...TRAM RD...MERIDIAN RD...ELGIN RD.
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 12:22 AM EST | Special Marine Warning | TAE | 53 min | |
| Dec 23, 12:42 AM EST | Special Weather Statement | TAE | Dixie | 33 min |
| Dec 23, 4:42 AM EST | Small Craft Advisory | TAE | 53 hr | |
| Dec 23, 5:32 AM EST | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 46 hr |
| Dec 23, 6:52 AM EST | Special Marine Warning | TAE | 113 min | |
| Dec 23, 8:22 AM EST | Special Marine Warning | TAE | 113 min | |
| Dec 23, 9:31 AM EST | River Flood Warning | TAE | Gadsden, Leon | 11 days |
| Dec 23, 12:16 PM EST | Special Marine Warning | TAE | 3 hr | |
| Dec 23, 3:12 PM EST | Special Marine Warning | TAE | 2 hr | |
| Dec 23, 3:54 PM EST | River Flood Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 9 days |
| Dec 23, 4:39 PM EST | Flash Flood Warning | TAE | Gadsden | 6 hr |
| Dec 23, 4:58 PM EST | Special Marine Warning | TAE | 2 hr | |
| Dec 23, 5:18 PM EST | Flash Flood Warning | TAE | Franklin, Gulf, Liberty | 6 hr |
| Dec 23, 5:37 PM EST | Flash Flood Warning | TAE | Jefferson, Leon, Wakulla | 6 hr |
| Dec 23, 6:48 PM EST | Special Marine Warning | TAE | 117 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.